North Dakota, 2008

Funnel Cloud in North Dakota, June 9, 2008

June 9, 2008 · NWS FGF · 1 event in 1 county or zone

The setup for this event was much like the tornadic events which occurred on June 6th (2008), near Park Rapids, MN. A stacked low pressure system over eastern North Dakota produced a funnel cloud in Grand Forks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The setup for this event was much like the tornadic events which occurred on June 6th (2008), near Park Rapids, MN. A stacked low pressure system over eastern North Dakota produced a funnel cloud in Grand Forks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 9:38 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 9, 9:38 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CDT MON JUN 9 2008

.DISCUSSION...MAIN CHALLENGE TODAY WILL CONTINUE TO BE PRECIP
CHANCES AND THREAT FOR A COUPLE STRONGER STORMS. DO THINK THAT THE
FORECAST IS UNFOLDING AS PLANNED AND WILL NOT CHANGE ANYTHING.
MOST UNCERTAINTY FOR TODAY WILL BE IF ANY STORMS WILL BECOME
STRONG ENOUGH THAT THEY BECOME SEVERE. LARGE HAIL IS PROBABLY THE
MAIN THREAT GIVEN LOW FREEZING LEVELS (8000FT-8500FT). JUST NOT
SURE IF ATMOSPHERE WILL BECOME UNSTABLE ENOUGH GIVEN VERY WEAK
DEEP LAYERED SHEAR. THINK SFC BASED CAPE WILL NEED TO APPROACH
1000J/KG FOR SEVERE HAIL...AND WILL MONITOR (PROBABLY NEED SOME
THINNING IN CLOUDS). OTHER CONCERN WILL BE THE POSSIBILITY FOR SPIN UP
TORNADOES GIVEN SYNOPTIC SET-UP (ESPECIALLY IN THE VICINITY OF THE
SFC LOW...ACROSS NW MN).

&&

.AVIATION...IN CLOUD AREA TODAY WITH UPPER LOW MAINLY VFR CIGS
WITH ISOLD MVFR CIGS. SHOWERS MORE WIDESPREAD THIS AFTN WITH
THREAT FOR THUNDER.

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT MON JUN 9 2008/

SHORT TERM...
FCST CHALLENGE IS PCPN CHANCES. FOR TODAY...UPPER LOW OVER NW ND
WILL MOVE EAST ALONG THE INTERNATIONAL BORDER TODAY AND GRADUALLY
SHEAR OUT AND WEAKEN BY TONIGHT. RADAR INDICATE BAND OF SHOWERS
FROM LAST EVENING NOW ORIENTATED NR A HIBBING-BDE-ROX-YWG LINE AND
MOVING NORTHWARD. DRY SLOT BEHIND THIS BAND PER WATER VAPOR AND
SATELLITE OVER THE RED RIVER VALLEY AND PARTS OF NW/WCNTRL MN. IN
THIS DRY SLOT WINDS GO CALM AND TEMPS FALL DOWN TO CLOSE TO 50 AND
PATCHY GROUND FOG FORMS. CLOUDS ASSOC WITH ACTUAL UPPER LOW
ADVANCING EASTWARD FROM CNTRL ND INTO ERN ND THIS MORNING.
SCATTERED SHOWERS TO OUR WEST WITH UPR LOW.

AS THE DAY PROGRESSES THINK BEST MOISTURE WILL BE TRANSPORTED
NORTHWARD FROM WISCONSIN THEN WEST JUST NORTH OF THE UPPER LOW
CENTER ALONG THE INTERNATIONAL BORDER. THUS WILL MAINTAIN HIGHEST
POPS RIGHT NEAR 500 MB LOW TRACK. SOUTH OF LOW TRACK MORE ISOLD-
WDLY SCT SHOWERS THIS MORNING AND THEN JUST ENOUGH HEATING
(CONVECTIVE TEMPS LOW 60S) TO CAUSE A FEW STORMS TO FORM. NAM/GFS
HAS SFC BASED LIFTED INDICES -2 TO -4C IN A SMALL AREA NR GFK-FAR
AT 18Z MON AND THEN THIS SPREADS EAST AND SOUTHEAST THIS AFTN TO
COVER SRN HALF OF THE RRV AND MUCH OF NW/WCNTDRL MN. 500 TO 800 J/KG
CAPE PRESENT AS WELL. WITH FREEZING LEVELS NR 8000 FT THIS AFTN WOULD
NOT TAKE MUCH DEVELOPMENT FOR ISOLD HAILERS.

SHOWER THREAT WILL SLOWLY DIMINISH AFTER SUNSET AS SYSTEM
CONTINUES TO WEAKEN AND MOVE EAST. HIGH PRESSURE NOSES DOWN FROM
MANITOBA FOR TUESDAY...BUT LOW CONVECTIVE TEMPS IN THE MID 60S AND
LEFTOVER 500 MB COLD POOL ALONG WITH ADEQUATE 850 MB MOISTURE
WOULD ARGUE FOR AFTN CU ALL AREA AND ISOLD SHOWERS IN NW MN.

NEXT MAJOR UPPER LOW AND TROUGH WILL APPROACH THE NRN PLAINS
WEDNESDAY. NAM IS ONCE AGAIN THE SLOWEST OVERALL THRU THURSDAY
WITH EVOLUTION OF UPR LOW AND BASED ON LAST WEEKS PERFORMANCE IT IS
PREFERRED. BUT OVERALL BOTH NAM/GFS AND CANADIAN HAVE OVERALL
FEATURES IN AGREEMENT IN INDICATING SURGE OF 850 MB
MOISTURE/INSTABILITY INTO SOUTH DAKOTA TUES NIGHT AND LIKELY MCS
ACTION FORMING AND PSBLY AFFECTING FAR SRN FCST AREA BY 12Z WED.

850 MB MOISTURE/INSTABILITY SPREADS NORTHEAST OVER THE FCST AREA
WEDNESDAY AND THEN SFC LOW WILL MOVE FROM SD INTO NRN MN WED NIGHT
INTO THURSDAY GIVING ANOTHER WIDESPREAD ROUND OF RAIN AND THUNDERSTORMS.
UPDATED DAY 3 QPF SHOWS MAX RAINFALL IN SE SD INTO SRN MN AND
ANOTHER MAX IN CNTRL MN CLOSER TO UPER LOW AND SFC INVERTED TROUGH
ON WEDNESDAY. DAY 3 SPC OUTLOOK SHOWS SLIGHT RISK FOR AREA WITH
MENTION OF BEST CHC PROBABLY SE ND/WCNTRL MN WED AFTN/EVE PROVIDED
SOME CLEARING OCCURS BEHIND WED MORNINGS PCPN.

LONG TERM...
SYSTEM MOVES EAST OF THE AREA FRIDAY WITH REDUCED PCPN CHANCES.
ATTM THE WEEKEND LOOKS OK. DID NOT ALTER LOW POPS IN CURRENT FCST
PENDING UPDATE LATER TODAY BY HPC BUT ATTM CHANCES WOULD APPEAR
LOW IN BROAD WESTERLY FLOW BEHIND MID WEEK SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jun 9, 5:52 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT MON JUN 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ALONG THE
INTERNATIONAL BORDER PRODUCING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS TODAY. A FEW STORMS COULD BRIEFLY BE SEVERE THIS
AFTERNOON WITH LARGE HAIL THE MAIN THREAT. THE MAIN THREAT AREA IS
ALONG AND EAST OF THE RED RIVER.

ALSO...SEVERAL RIVERS ARE IN MINOR FLOODING IN THE SOUTHERN RED
RIVER BASIN. SEE FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG STORM SYSTEM MOVING INTO THE NORTHERN PLAINS WILL
GIVE THE POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS TO EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY
AND THURSDAY. RIVER LEVELS IN PARTS OF THE SOUTHERN RED RIVER
BASIN ARE HIGH AND THIS RAINFALL MAY CAUSE ADDITIONAL FLOODING
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

DTR

In the hours before

Special weather statement, Jun 9, 10:51 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT MON JUN 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091900-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
1151 AM CDT MON JUN 9 2008

...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION...

WEAK FUNNEL CLOUDS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS
ACROSS MUCH OF EASTERN NORTH DAKOTA INTO NORTHWEST AND WEST
CENTRAL MINNESOTA. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY RATHER
WEAK...BUT A FEW COULD HAVE THE POTENTIAL TO REACH THE GROUND AND
CAUSE DAMAGE. IF YOU OBSERVE A PERSISTENT FUNNEL CLOUD APPROACHING
THE GROUND...YOU SHOULD BE PREPARED TO MOVE TO A PLACE OF SAFETY
AND THEN CONTACT LOCAL LAW ENFORCEMENT.

TG
Special weather statement, Jun 9, 10:53 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1153 AM CDT MON JUN 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-100000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
1153 AM CDT MON JUN 9 2008

...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION...

WEAK FUNNEL CLOUDS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS
ACROSS MUCH OF EASTERN NORTH DAKOTA INTO NORTHWEST AND WEST
CENTRAL MINNESOTA. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY RATHER
WEAK...BUT A FEW COULD HAVE THE POTENTIAL TO REACH THE GROUND AND
CAUSE DAMAGE. IF YOU OBSERVE A PERSISTENT FUNNEL CLOUD APPROACHING
THE GROUND...YOU SHOULD BE PREPARED TO MOVE TO A PLACE OF SAFETY
AND THEN CONTACT LOCAL LAW ENFORCEMENT.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 44 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grand Forks

When
June 9, 11:39 AM CST to 11:49 AM CST
Where
Grand Forks County, Ojata
Reported by
ASOS
Coordinates
47.920, -97.270

Grand Forks Airport observers and local residents viewed a persistent funnel as it moved eastward toward Grand Forks. The funnel lasted for around 10 minutes and dissipated about 5 miles west of Grand Forks. Several other brief funnels were reported between Hoople and Thief River Falls to the north, Dahlen to the west, and Grandin to the south of Grand Forks.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118637.